Wyoming, 2019Winter Storm and Extreme Cold in Wyoming, March 1 to 3, 2019
March 1 to 3, 2019 · NWS CYS · 18 events in 12 counties and zones
An arctic boundary with an upper level disturbance moved across the region that contributed to enhanced frontogenetic forcing and moisture advection to produce heavy snow and gusty winds followed by cold arctic air and wind chills below minus 30.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic boundary with an upper level disturbance moved across the region that contributed to enhanced frontogenetic forcing and moisture advection to produce heavy snow and gusty winds followed by cold arctic air and wind chills below minus 30.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 1, 2:52 AM MST, 8 minutes earlier.
Area forecast discussion, Mar 1, 2:52 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 AM MST Fri Mar 1 2019
.SHORT TERM...(Today and tonight)
Issued at 300 AM MST Fri Mar 1 2019
Forecast concerns deal with locations of heavy snow and associated
impacts/headlines.
Currently...Water vapor imagery showing a rather intact stream of
subtropical moisture streaming into central and southern
California...southern Nevada...Utah and western Colorado this
morning. Our semi-permanent arctic boundary remains in place over
the CWA...basically along a line from Colorado Springs...north to
the I-80 Summit...to Douglas and then northwest into northwestern
Wyoming. SNOTELS in the SNowy and Sierra Madre Ranges have been
reporting up to .4 inches of SWE so far this morning...so ongoing
warnings for these two zones look to be in good shape so far.
For today...Look to get a temporary dry spell as energy sags south
into northern Colorado this morning. Then energy returns this
evening and spreads across southern Wyoming. Snow begins to
blossom in earnest this evening with all guidance
(GFS...NAM...ECMWF) producing widespread QPF along the Wyoming and
Colorado state line. All guidance agrees on hitting southern
Carbon and Albany Counties pretty hard after 06Z tonight.
Confidence was high enough to upgrade Winter Storm Watches to
Warnings for the I-80 Corridor from Pine Bluffs to Elk Mountain
where we are getting heavy snowfall up to 8 inches for this area.
Did have some concern with the southern Panhandle and southern
Platte/Goshen Counties on snow amounts. Decided to keep the Winter
Storm Watches going for this area and let the day shift take one
last look at 12Z guidance before deciding on upgrading the watches
to warnings or advisories. Am getting pretty good snow amounts in
these areas...but confidence not high on upgrade at this time. As
for our northern zones...went ahead with advisories for central
Carbon...northern Albany...North Laramie Range over to the
northern Panhandle.
.LONG TERM...(Saturday through Thursday)
Issued at 300 AM MST Fri Mar 1 2019
Strong isentropic lift continues for Saturday morning across
southern Wyoming. Best seen at the 295K isentropic surface but
lift can be seen all through the column. Heavy snow expected to
be ongoing across southern Wyoming by sunrise Saturday. Good model
agreement with snow continuing through the day Saturday before
upper shortwave moves in from the northwest and begins to force
the front south Saturday night. Snow looks to decrease in
intensity Saturday night as front moves into central Colorado
after 06Z.
Still looking pretty cold for Sunday as 700mb temperatures fall to
-18C. Single digit highs expected Sunday for areas east of the
Laramie Range. Morning lows Sunday well below zero east and low
single digits above west. Coldest night still looks to be Sunday
night into Monday as skies clear and we see maximum radiational
cooling. Parts of the northern Panhandle could see overnight lows
as cold as 15 below zero Sunday night into Monday. Even a little
bit of wind would push windchill temperatures down to 30 below
zero...creating dangerous windchill readings.
Very slow warm up expected after Monday with 700mb temperatures
climbing back to -8C by Tuesday night. Another disturbance
suggested in guidance for Wednesday...bringing more snow back into
the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday evening)
Issued at 1045 PM MST Thu Feb 28 2019
VFR conditions will prevail at KCYS, KBFF, KAIA and KSNY overnight.
IFR CIGS will develop across the northern NE Panhandle including
KCDR after 09Z, with some MVFR CIG/VIS at KRWL and KLAR between 09Z
and 15Z. Kept VCSH for brief snow showers at southeast WY terminals
through 10Z. Mountains will remain obscured by low CIGS and snow
through the TAF period. MVFR conditions in light snow and fog will
become more prevalent after 00Z at KCYS and KLAR. It will be breezy
through Friday at KRWL and KLAR with westerly winds. Cold front
pushing southeast across the high plains will shift winds to a
northerly direction late tonight into Friday. Gusts of 20-30 kt are
expected at KCYS, KBFF, KAIA and KSNY.
&&
.FIRE WEATHER...
Issued at 300 AM MST Fri Mar 1 2019
Widespread snow event to take place tonight into Sunday morning.
Winter Storm Warnings...Watches and Advisories in effect for most
of southeast Wyoming and Nebraska Panhandle. Heaviest snow
expected in the Snow...Sierra Madre and Laramie Ranges. Lower
elevations likely to see significant snow as well. Snow looks to
end from northwest to southeast Saturday night into Sunday with
very cold air filtering in behind the associated cold front. Fire
Weather concerns will be minimal through mid week as cold air
remains in place across the area.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 11 PM this evening to 11 PM MST
Saturday for WYZ102-103-105-109-111.
Winter Storm Warning from 11 PM this evening to 11 PM MST
Saturday for WYZ110-113-115>119.
Winter Storm Watch from this evening through Saturday evening
for WYZ106>108.
Winter Storm Warning until 11 PM MST Saturday for WYZ112-114.
NE...Winter Weather Advisory from 11 PM this evening to 11 PM MST
Saturday for NEZ002-003-095-096.
Winter Storm Watch from this evening through Saturday evening
for NEZ019>021-054-055.
&&
SHORT TERM...GCC
LONG TERM...GCC
AVIATION...RE
FIRE WEATHER...GCCHazardous weather outlook, Feb 28, 1:38 PM MST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
138 PM MST Thu Feb 28 2019
NEZ019>021-054-055-WYZ106>119-012045-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
138 PM MST Thu Feb 28 2019
This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A Winter Storm Warning is in effect for the Snowy and Sierra Madre
Ranges for tonight through Saturday evening. Heavy snow will occur
with total accumulations of 2 to 3 feet. Winds will gust as high
as 35 mph.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A Winter Storm Watch is in effect, except for the Snowy and Sierra
Madre Ranges, from late Friday evening through late Saturday
evening. Periods of snow will occur, locally heavy at times, with
total accumulations of 5 to 10 inches possible. Very cold
temperatures and wind chill temperatures will occur Saturday night
through Monday.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-095-096-WYZ101>105-012045-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-
138 PM MST Thu Feb 28 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Some light snow will occur over western locations tonight.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Periods of snow will occur Friday night through Saturday night
with possible accumulations of 2 to 5 inches at lower elevations,
and 6 to 12 inches for the northern Laramie Range. Very cold
temperatures and wind chill temperatures will occur Saturday night
through Monday.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
Event by event
8 extreme cold/wind chill, 7 heavy snow, 3 winter storm. Local standard time, as filed.
Heavy Snow, Sierra Madre Range
- When
- March 1, 3:00 AM MST to March 2, 10:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Blackhall Mountain sensor had a storm total snowfall of 25.5 inches.
Heavy Snow, Snowy Range
- When
- March 1, 3:00 AM MST to March 2, 10:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Brooklyn Lake sensor at elevation of 10,240 feet measured a storm total of 19.5 inches of snow.
Heavy Snow, North Snowy Range Foothills
- When
- March 1, 10:00 PM MST to March 3, 12:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Observer in Elk Mountain measured a storm total of 6.3 inches of snowfall.
Heavy Snow, Laramie Valley
- When
- March 1, 10:00 PM MST to March 2, 11:00 PM MST
- Where
- Laramie Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Observer located two miles east-southeast of Laramie measured a storm total of 8.2 inches of snow.
Heavy Snow, South Laramie Range
- When
- March 1, 10:00 PM MST to March 3, 1:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Observer located three miles southeast of Buford measured a storm total snowfall amount of 11.2 inches.
Heavy Snow, South Laramie Range Foothills
- When
- March 1, 10:00 PM MST to March 3, 1:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Observer located one mile south-southeast of Federal measured a storm total of 9.0 inches of snowfall.
Heavy Snow, Central Laramie County
- When
- March 1, 10:00 PM MST to March 3, 1:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- NWS Employee
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Total snowfall of 6.5 inches measured at observer's home located six miles north of Cheyenne.
Winter Storm, East Laramie County
- When
- March 1, 10:00 PM MST to March 3, 1:00 AM MST
- Where
- East Laramie County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Observer located four miles northwest of Carpenter measured a storm total snowfall of 5.5 inches with other observers in the area reporting drifting snow and periods of low visibility during the storm.
Winter Storm, Central Laramie Range and Southwest Platte County
- When
- March 1, 10:00 PM MST to March 3, 1:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- Public
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Observer located two miles west of Wheatland reported heavy snow measuring after settling at 5.1 with periods of blowing and drifting snow creating low visibilities under half a mile.
Winter Storm, Upper North Platte River Basin
- When
- March 1, 10:00 PM MST to March 2, 12:00 PM MST
- Where
- Upper North Platte River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Observer measured snowfall after settling of 5.0 inches. Nearby sensors also had periods of strong winds producing areas of blowing and drifting snow with under one mile visibility.
Extreme Cold/Wind Chill, Laramie Valley
- When
- March 2, 9:00 PM MST to March 3, 8:00 AM MST
- Where
- Laramie Valley forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Quealy Dome or fourteen miles northeast of Centennial measured a minimum wind chill of minus 36.
Extreme Cold/Wind Chill, Ferris/Seminoe/Shirley Mountains
- When
- March 3, 12:15 AM MST to 2:00 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Seminoe Reservoir measured a minimum wind chill of minus 32.
Extreme Cold/Wind Chill, South Laramie Range Foothills
- When
- March 3, 4:00 AM MST to 7:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Whitaker along Interstate 25 or sixteen miles east of Horse Creek measured a minimum wind chill of minus 34.
Extreme Cold/Wind Chill, North Snowy Range Foothills
- When
- March 3, 4:25 AM MST to 7:25 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Strouss Hill or fifteen miles north-northeast of Centennial and the sensor at Cooper Cove or seven miles east-southeast of Arlington both measured minimum wind chills of minus 31.
Extreme Cold/Wind Chill, South Laramie Range
- When
- March 3, 5:00 AM MST to 8:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Pumpkin Vine off of US Highway 287 measured a minimum wind chill of minus 37.
Extreme Cold/Wind Chill, East Laramie County
- When
- March 3, 6:00 AM MST to 8:00 AM MST
- Where
- East Laramie County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor near Albin measured a minimum wind chill of minus 32.
Extreme Cold/Wind Chill, Central Laramie County
- When
- March 3, 6:30 AM MST to 7:30 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Roads sensor near Burns measured a minimum wind chill of minus 31.
Extreme Cold/Wind Chill, Niobrara County
- When
- March 3, 7:00 AM MST to 9:00 AM MST
- Where
- Niobrara County forecast zone
- Reported by
- Unknown
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor located seven miles west-northwest of Van Tassell measured a minimum wind chill of minus 32.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 1 to 3, 2019$683,000 · EF3 · 32 events
- Flooding in Kentucky, March 1 to 31, 20191 death · 17 events
- Flooding in Illinois, March 1 to 31, 2019$100,000 · 9 events
- Wildfire in Oklahoma, March 1, 2019$100,000 · 1 event
- Tornado in South Carolina, March 1, 2019$50,000 · EF0 · 1 event
- Flooding in Missouri, March 1 to 28, 2019$30,000 · 3 events
- Flood in Kentucky, March 1 to 17, 2019$25,000 · 1 event
- Damaging Wind in Georgia, March 1, 2019$25,000 · 60 kt wind · 1 event
- Drought in New Mexico, March 1 to 31, 201920 events
- Winter Weather in Virginia, March 1, 201917 events
- Winter Weather in Maryland, March 1, 201915 events
- Winter Weather in New Jersey, March 1, 201915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808747, 808749, 808750, 808751, 809746, 809792, 809793, 809804, 809806, 809807, 810059, 809834, 810065, 810062, 810063, 809828, 809823, 810061.